Alert archive / Nebraska / Tornado Warnings in 2018
Tornado Warning 8, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 1, 2018, 4:57 PM CDT for Adams County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 4:57 PM CDT (21:57 UTC)
- Expired
- May 1, 2018, 5:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Adams County, NE
The radar
The Grand Island radar (KUEX), 26 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:08 PM CDT | HAIL 0.88 | Nws Hastings Office, NE | SECOND ROUND OF HAIL IN THE LAST 40 MINUTES. |
| May 1, 5:10 PM CDT | HAIL 1.25 | 2 W Hastings, NE | FACEBOOK PHOTO, WEST SIDE OF HASTINGS. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -418 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
090
WFUS53 KGID 012157 RRA
TORGID
NEC001-012230-
/O.NEW.KGID.TO.W.0008.180501T2157Z-180501T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
457 PM CDT TUE MAY 1 2018
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northern Adams County in south central Nebraska...
* Until 530 PM CDT
* At 457 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Roseland, or 9 miles southwest of Hastings, moving
northeast at 35 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Juniata around 505 PM CDT.
Hastings around 520 PM CDT.
Hansen around 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4044 9850 4048 9865 4070 9848 4070 9828
4058 9828
TIME...MOT...LOC 2157Z 222DEG 32KT 4050 9854
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Heinlein2 follow-up statements
412
WWUS53 KGID 012208
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
508 PM CDT TUE MAY 1 2018
NEC001-012230-
/O.CON.KGID.TO.W.0008.000000T0000Z-180501T2230Z/
Adams NE-
508 PM CDT TUE MAY 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHEASTERN ADAMS COUNTY...
At 507 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Juniata, or near Hastings, moving northeast at 35
mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Hansen around 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4052 9837 4059 9857 4070 9848 4070 9828
4058 9828
TIME...MOT...LOC 2207Z 220DEG 31KT 4059 9846
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Heinlein212
WWUS53 KGID 012221
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
521 PM CDT TUE MAY 1 2018
NEC001-012231-
/O.EXP.KGID.TO.W.0008.000000T0000Z-180501T2230Z/
Adams NE-
521 PM CDT TUE MAY 1 2018
...THE TORNADO WARNING FOR NORTHEASTERN ADAMS COUNTY WILL EXPIRE AT
530 PM CDT...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. A severe
thunderstorm warning is still in effect.
A tornado watch remains in effect until 1000 PM CDT for south central
Nebraska.
LAT...LON 4052 9837 4059 9857 4070 9848 4070 9828
4058 9828
TIME...MOT...LOC 2221Z 222DEG 32KT 4067 9837
$$
HeinleinWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 2:36 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 1, 2:36 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Hastings NE 236 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 228 PM CDT Tue May 1 2018 Attention is on the severe weather threat this evening/tonight. A cold frontal boundary stretched from roughly along a line from near Alma to Blue Hill to York and Shelby at mid day. The boundary location shows up fairly well on KUEX radar and the front has meandered a little farther to the north from this morning and areas along/south of the front and east of the dry line are the areas we are monitoring for thunderstorms and severe weather heading into this evening/early tonight. The HRRR seems to have the best handle on the evolution of convection tonight with development between 4 and 5 pm, and increasing in coverage along our east/southeast zones through the evening. Instability along/ahead of the boundary is good, with ML CAPES of 2000-2500 j/kg and there is plenty of shear with effective values of 40-50kts. Potential exists for supercells capable of producing very large hail, damaging winds and even tornadoes, with storms expected to evolve into a line along the boundary this evening. The brunt of the convection is expected to impact our region during the evening hours, with the line of storms exiting our region shortly after dark, but additional development is possible in SE zones overnight with lift enhanced by a strengthening low level jet over the front. Locally heavy rainfall may accompany the storms with precipitable water values averaging near one inch, or roughly 150 percent of normal for this time of year. Low clouds settle in behind the front again tonight and the NAM has been overdone in developing drizzle in this set up and prefer the drier model forecasts heading into Wednesday morning. The front is expected to stall in the vicinity of our southeast counties Wednesday and the location will be key as to whether we see another round of severe weather tomorrow. .LONG TERM...(Wednesday night through Tuesday) Issued at 228 PM CDT Tue May 1 2018 Wednesday night through Thursday evening, the upper trough which has been over the Rockies for several days finally gets kicked out and emerges onto, then crosses the Central Plains. Showers and thunderstorms remain in the forecast as this system moves through. On Wednesday the surface front may be oriented as far north as a roughly KHLC/KHYS to KHJH per GFS, or just southeast of our cwa during peak heating per the NAM. It'll be close to the southeast edge of our area, with the boundary bringing a continued threat for severe thunderstorms capable of producing large hail/damaging winds. If the boundary does settle across our southeast zones, it'll be a smaller window time wise where storms are possible before convection shifts eastward. By Thursday, the main instability axis moves east of our area while the upper low fills as it crosses the plains. The better chances for severe weather will be departing our area by Thursday, however the weather will still be fairly cool/wet with scattered showers and a few storms as the upper system moves across. Instability is elevated in nature through the morning, then diminishes nw/se through the day and precip will end in the aftn/evening as the upper trough axis departs. The weather quiets down Friday/Saturday with dry and warmer weather forecast. Weak upper ridging breaks down as it expands onto the interior CONUSThe frontal boundary location will be dependent upon how storms unfold tonight, with the boundary expected to be located along our southeast counties Wednesday. to whether or not we will see another round of storms/severe weather tomorrow. Saturday due to a shortwave translating southeast from British Columbia. Temperatures trend up, rising above seasonal normals into the 70s/80s over the weekend. Overall rain/storm chances look rather minimal until Tuesday, with the arrival of the next upper trough/front. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 109 PM CDT Tue May 1 2018 A cold frontal boundary was located south of the terminals with varying ceiling categories the main challenge for KEAR and KGRI. Cloud heights are expected to primarily be at MVFR through the evening, but fall to IFR tonight into Wednesday morning before increasing again. Rain/thunderstorm chances are not high due to the frontal position, however a VCTS is included in the TAFs for few hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous weather outlook, May 1, 3:09 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 309 PM CDT Tue May 1 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 309 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop and rapidly become severe through the evening. The storms will be capable of producing large hail the size of tennis balls, damaging winds over 60 mph as well as tornadoes. Locally heavy rain in excess of two inches may accompany the stronger storms which may lead to areas of low land flooding. The severe weather threat is expected to last until around 10 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are also possible Wednesday afternoon into Thursday. There is a chance storms may become severe Wednesday evening southeast of a line from Beloit Kansas to Hebron Nebraska. One inch hail and winds of 50 to 60 mph winds would be the main hazards. Slight chances for thunderstorms exist across portions of the outlook area Saturday night and again Monday. .SPOTTER INFORMATION STATEMENT... Spotter will be needed through the evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 1, 4:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 1 S HASTINGS 40.58N 98.39W
05/01/2018 M1.50 INCH ADAMS NE NWS EMPLOYEE
PEA TO QUARTER TO PING PONG SIZED HAIL ON
THE SOUTH SIDE NEAR POLICE STATION.
&&Local storm report, May 1, 4:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 NW HASTINGS 40.60N 98.40W
05/01/2018 M1.75 INCH ADAMS NE TRAINED SPOTTER
&&Local storm report, May 1, 4:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
441 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL NWS HASTINGS OFFICE 40.65N 98.38W
05/01/2018 E1.25 INCH ADAMS NE OFFICIAL NWS OBS
UP TO HALF DOLLAR SIZE.
&&
PFANNKUCHLocal storm report, May 1, 4:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
447 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 2 E HASTINGS 40.59N 98.35W
05/01/2018 E1.50 INCH ADAMS NE PUBLIC
PING PONG BALL SIZE. TIME ESTIMATED.
&&
PFANNKUCHLocal storm report, May 1, 4:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TORNADO 6 SW MARQUETTE 40.95N 98.10W
05/01/2018 HAMILTON NE LAW ENFORCEMENT
POSSIBLE BRIEF TORNADO, HAS SINCE
DISSIPATED. LOCATION RADAR ESTIMATED.
&&
PFANNKUCHLocal storm report, May 1, 4:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
457 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL MARQUETTE 41.01N 98.01W
05/01/2018 M1.00 INCH HAMILTON NE TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:53 PM CDT | Severe Thunderstorm Warning | GID | Valley | 52 min |
| Apr 30, 9:45 PM CDT | Special Weather Statement | GID | Valley | 45 min |
| May 1, 3:28 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 47 min |
| May 1, 3:49 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 26 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 39 min |
| May 1, 4:01 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 44 min |
| May 1, 4:05 PM CDT | Tornado Warning | GID | Webster | 25 min |
| May 1, 4:09 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 51 min |
| May 1, 4:16 PM CDT | Special Weather Statement | GID | Merrick | 29 min |
| May 1, 4:21 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 39 min |
| May 1, 4:23 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 37 min |
| May 1, 4:26 PM CDT | Special Weather Statement | GID | Polk | 49 min |
| May 1, 4:31 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 44 min |
| May 1, 4:39 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 41 min |
| May 1, 4:39 PM CDT | Tornado Warning | GID | Hamilton, York | 36 min |
| May 1, 4:47 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore | 43 min |
| May 1, 4:51 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick | 24 min |
| May 1, 4:53 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 52 min |
| May 1, 4:54 PM CDT | Tornado Warning | GID | Hall | 16 min |
| May 1, 4:57 PM CDT | Tornado Warning | GID | Adams | 23 min |
| May 1, 5:00 PM CDT | Tornado Warning | GID | Nuckolls | 19 min |
| May 1, 5:09 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 51 min |
| May 1, 5:16 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton, Merrick | 44 min |
| May 1, 5:22 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, York | 38 min |
| May 1, 5:25 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 50 min |
| May 1, 5:27 PM CDT | Special Weather Statement | GID | Merrick, Nance | 48 min |
| May 1, 5:40 PM CDT | Tornado Warning | GID | Nuckolls, Thayer | 35 min |
| May 1, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 21 min |
| May 1, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Polk | 36 min |
| May 1, 5:57 PM CDT | Tornado Warning | GID | Thayer | 33 min |
| May 1, 6:13 PM CDT | Special Weather Statement | GID | Hamilton | 32 min |
| May 1, 6:20 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 25 min |
| May 1, 6:29 PM CDT | Special Weather Statement | GID | Merrick | 31 min |
Nearby
Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.